Benzodiazepines (BZDs) are a widely prescribed class of drugs that are commonly used to treat anxiety, insomnia, and seizure disorders. In fact, listed among the top 100 commonly prescribed drugs are alprazolam (Xanax), clonazepam (Klonopin), diazepam (Valium), and lorazepam (Ativan). Generally, they are known to be safe, producing almost immediate effects and are commonly prescribed for short-term, as-needed use; however, if taken regularly over long periods of time, they can cause the patient to develop a tolerance, needing more of the medicine to achieve therapeutic effects, and eventually the patient will become physically and psychologically dependent upon the medicine.1 Professor at the University of Wisconsin Medical School, Lance P. Longo, M.D. and his colleague from Harvard Medical School, Brian Johnson, M.D. discuss the side effects, abuse risks, and alternative treatments to BZDs in their article “Addiction: Part 1 Benzodiazepines.”1
The BZD chlordiazepoxide (Librium) was introduced to the medical field in 1960, offering a safer alternative to barbiturates, as they cause less respiratory depression and are rarely lethal in overdose.1 According to Longo and Johnson, the popularity and class of BZDs continued to grow from then on, slowly replacing barbiturates as sedative-hypnotics.1 When taken alone, BZDs have a very low risk of acute toxicity.1 However, oftentimes, benzodiazepines are used in conjunction with other medications that may increase the toxic effects of BZDs. These medicines include hypnotics, sedating antidepressants, neuroleptics, anticonvulsants, antihistamines, and alcohol.1 In order for a fatal overdose to occur in patients taking BZDs, a combination of the previous drugs is commonly taken.1
When a BZD is first administered, or when the dose is increased, it is not uncommon for the patient to experience some psychomotor slowing.1 These symptoms can include drowsiness, poor concentration, ataxia, dysarthria, motor incoordination, diplopia, muscle weakness, vertigo, and mental confusion. Longo and Johnson state that benzodiazepines. are also known to slow a person’s reaction time and impair their driving skills, leading to more motor vehicle crashes amongst patients taking BZDs. BZDs are also known to impair a person’s episodic memory, which is the remembering of events and circumstances in the order in which they occurred.1 According to Longo and Johnson, some patients exhibit increased excitement, irritability, aggression, hostility, and impulsivity, as well as, rarely, attacks of rage or violence.1
Tolerance to therapeutic doses of benzodiazepines is common, although it is variable and dependent upon dosage and length of treatment.1 According to Longo and Johnson, tolerance to the hypnotic effects develop rapidly, which is beneficial for persons with daytime anxiety, but makes the management of insomnia difficult. For some patients, a immediate relief of insomnia was noticed; however, the effect decreased as time went on. Tolerance to the anti-anxiety effects are thought to develop more slowly. Unfortunately, benzodiazepine therapy is often continued in order to suppress withdrawal, a state that often mimics anxiety symptoms.1 Therefore, a patient’s dosage is often increased to maintain the cycle of tolerance, leading to difficulty ultimately discontinuing therapy.1
Physical and psychological dependence can develop easily, as well, again variable and dependent upon the dosage and length of treatment.1 Dependence develops sooner in a patient who takes a higher dose of a higher potency benzodiazepine that in will in a patient receiving a low-dose, low-potency BZD.1 With dependency comes withdrawal symptoms when the dose is reduced or abruptly discontinued.1 These symptoms include anxiety, increased heart rate, increased blood pressure, tremulousness, insomnia, and hypersensitivity.1 Seizures and delirium tremens can also occur, but are extremely rare.1 In order to avoid serious withdrawal symptoms, the dosage must be tapered slowly.1
Many clinicians are avoiding treatment with benzodiazepines due to their problems with tolerance, dependence, and withdrawal.1 Therefore, other medicines are being prescribed instead, such as antidepressants, anticonvulsants, buspirone, and certain antihypertensive agents.1 In order to choose an appropriate alternative method, clinicians need to be able to delineate which subtype of anxiety disorder exists in a patient.1 According to Longo and Johnson, from there, a proper alternative treatment can be chosen.1
Benzodiazepines my be an effective treatment route for many medical and psychiatric conditions; however, clinicians should use caution when prescribing them, as they often lead to tolerance and dependence in most patients. According to Longo and Johnson: “Their greatest asset is also their greatest liability: drugs that work immediately tend to be addictive.”1
 Longo, L.P. and Johnson, B. (2000, April 1). Addiction: Part 1. Benzodiazepines—Side Effects, Abuse Risk, and Alternatives. Am Fam Physician; 61(7): 2121-2128.
 American Druggist. Top 200 drugs of 1995. New York, N.Y.: Hearst Corp, 1996:18–26.
 Lader M. Long-term benzodiazepine use and psychological functioning. In: Freeman HL, Rue Y, eds. The benzodiazepines in current clinical practice. International congress and symposium series: proceedings of a symposium sponsored by Wyeth Laboratories. London: Royal Society of Medicine Services, 1987:55–69.
 Barbone F, McMahon AD, Davey PG, Morris AD, Reid IC, McDevitt DC, et al. Association of road-traffic accidents with benzodiazepine use. Lancet. 1998;352:1331–6.
 Kales A, Scharf MB, Kales JD. Rebound insomnia: a new clinical syndrome. Science. 1978;201:1039–41.
 Schneider-Helmert D. Why low-dose benzodiazepine-dependent insomniacs can’t escape their sleeping pills. Acta Psychiatr Scand. 1988;78:706–11.
 Mellinger GD, Balter MB, Uhlenhuth EH. Prevalence and correlates of the long-term use of anxiolytics. JAMA. 1984;251:375–9.
Do you know of any doctors in the Tampa area who can help me taper slowly off of Klonopin? I’ve been searching for years. My psychiatrist says I “need” it and will not help. I have only declined mentally on Klonopin. Cognitive skills declined. I can no longer work. I’ve only filed doctor’s orders, yet I am having trouble trying to taper myself. Can you refer me to someone who will slowly taper me off?
I meant to write that I have only followed doctor’s orders, not filed. Thank you.